Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

April 26, 2024Cherokee County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 26, 2024, 12:54 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2024, 12:54 PM CDT (17:54 UTC)
Expired
Apr 26, 2024, 1:30 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cherokee County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:55 PM CDTHAIL 15 Ssw Paullina, IAQuarter sized hail and heavy rain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KFSD 261754
SVRFSD
IAC035-141-261830-
/O.NEW.KFSD.SV.W.0004.240426T1754Z-240426T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1254 PM CDT Fri Apr 26 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherokee County in northwestern Iowa...
  O'Brien County in northwestern Iowa...

* Until 130 PM CDT.

* At 1253 PM CDT, a severe thunderstorm was located near Cleghorn, or
  11 miles northwest of Cherokee, moving north at 45 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Paullina and Primghar around 100 PM CDT.
  Sanborn and Archer around 110 PM CDT.

Other locations in the path of this severe thunderstorm include
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4282 9579 4325 9580 4325 9539 4313 9539
      4280 9566
TIME...MOT...LOC 1753Z 196DEG 37KT 4289 9569 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
4 follow-up statements
408 
WWUS53 KFSD 261757
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1257 PM CDT Fri Apr 26 2024

IAC035-141-261830-
/O.CON.KFSD.SV.W.0004.000000T0000Z-240426T1830Z/
Cherokee IA-O'Brien IA-
1257 PM CDT Fri Apr 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN CHEROKEE AND O'BRIEN COUNTIES...

At 1256 PM CDT, a severe thunderstorm was located near Paullina, or
12 miles northwest of Cherokee, moving north at 45 mph.

HAZARD...Ping pong ball size hail. Half dollar size hail was 
         reported 5 miles west of Quinby at 1230 pm CDT. 

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Paullina and Primghar around 100 PM CDT.
  Sanborn and Archer around 110 PM CDT.

Other locations in the path of this severe thunderstorm include
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4282 9579 4325 9580 4325 9539 4313 9539
      4280 9566
TIME...MOT...LOC 1756Z 197DEG 39KT 4291 9569 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
025 
WWUS53 KFSD 261811
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
111 PM CDT Fri Apr 26 2024

IAC035-141-261830-
/O.CON.KFSD.SV.W.0004.000000T0000Z-240426T1830Z/
Cherokee IA-O'Brien IA-
111 PM CDT Fri Apr 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN CHEROKEE AND O'BRIEN COUNTIES...

At 110 PM CDT, a severe thunderstorm was located over Primghar, or 13
miles southeast of Sheldon, moving north at 45 mph.

HAZARD...Quarter size hail. At 1255 pm CDT quarter size hail was 
         reported 5 miles south of Paullina.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hartley, Sanborn, Primghar, and Archer around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4282 9579 4325 9580 4325 9539 4313 9539
      4280 9566
TIME...MOT...LOC 1810Z 196DEG 37KT 4306 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
141 
WWUS53 KFSD 261819
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
119 PM CDT Fri Apr 26 2024

IAC035-261828-
/O.CAN.KFSD.SV.W.0004.000000T0000Z-240426T1830Z/
Cherokee IA-
119 PM CDT Fri Apr 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

&&

LAT...LON 4304 9572 4325 9573 4325 9539 4313 9539
      4297 9552
TIME...MOT...LOC 1818Z 201DEG 36KT 4315 9559 

$$

IAC141-261830-
/O.CON.KFSD.SV.W.0004.000000T0000Z-240426T1830Z/
O'Brien IA-
119 PM CDT Fri Apr 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL O'BRIEN COUNTY...

At 118 PM CDT, a severe thunderstorm was located near Sanborn, or 13
miles east of Sheldon, moving north at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hartley around 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4304 9572 4325 9573 4325 9539 4313 9539
      4297 9552
TIME...MOT...LOC 1818Z 201DEG 36KT 4315 9559 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
901 
WWUS53 KFSD 261824
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
124 PM CDT Fri Apr 26 2024

IAC141-261833-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-240426T1830Z/
O'Brien IA-
124 PM CDT Fri Apr 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL O'BRIEN COUNTY WILL
EXPIRE AT 130 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4304 9572 4325 9573 4325 9539 4313 9539
      4297 9552
TIME...MOT...LOC 1823Z 196DEG 37KT 4314 9559 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:33 PM CDT, 21 minutes earlier. Its key messages:

  • Showers and storms continue to expand in coverage early this afternoon. Strong to severe storms possible this afternoon into this evening (greatest risk 3pm-9pm).
  • Rain chances decrease late tonight, with a mostly dry Saturday. However, showers/storms return Saturday night and Sunday. A few strong to severe storms possible in portions of northwest Iowa.
  • Through Sunday night, widespread beneficial rainfall of an inch or more is expected (>80% chance). Moderate chances (40-60%) for more than 2 inches, focused across northwest Iowa and adjacent areas.
  • Unsettled pattern continues through next week, with periodic rain chances, though precipitation chances and temperatures are both low confidence forecast due to widely varying model solutions.
Area forecast discussion, Apr 26, 12:33 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1233 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Showers and storms continue to expand in coverage early this
  afternoon. Strong to severe storms possible this afternoon
  into this evening (greatest risk 3pm-9pm).

- Rain chances decrease late tonight, with a mostly dry
  Saturday. However, showers/storms return Saturday night and
  Sunday. A few strong to severe storms possible in portions of
  northwest Iowa.

- Through Sunday night, widespread beneficial rainfall of an
  inch or more is expected (>80% chance). Moderate chances
  (40-60%) for more than 2 inches, focused across northwest Iowa
  and adjacent areas.

- Unsettled pattern continues through next week, with periodic
  rain chances, though precipitation chances and temperatures
  are both low confidence forecast due to widely varying model
  solutions.

&&

.DISCUSSION...
Issued at 444 AM CDT Fri Apr 26 2024

THIS MORNING: As anticipated, we're seeing widespread rain in the
broad warm advection regime ahead of an approaching mid-upper level
trough early this morning. Instability is on the weaker side except
perhaps across our far south, so thunder is largely limited to the
southern portions of the forecast area. Expect this area of rain to
diminish from the south/southwest after daybreak as the lead wave
lifting north ahead of the trough slides north of the forecast area,
and mid-level drying spreads across the CWA. Low level moisture
remains firmly in place, though, and with weak lift continuing,
could see spotty light rain/drizzle persist even after the more
widespread moderate rain lifts north.

THIS AFTERNOON/TONIGHT: Our attention then turns to the main low
pressure system which will slowly lift northeast through central
Nebraska this afternoon, then track across our forecast area
tonight. The track appears to have shifted slightly westward from
projections at this time yesterday, but timing is similar. Still
some questions on ability to see sufficient clearing work into our
far southern CWA by mid-late afternoon to allow for stronger
destabilization. However, the southerly mid-level jet ahead of the
negatively-tilted trough results in very strong deep layer shear
(better than 45-50kt in several models), which could overcome the
weaker instability (high shear/low CAPE environment) and still
support at least elevated storms (possibly supercells) with a threat
of hail up to golf ball size across the southeast quadrant of our
forecast area (generally east of Hwy 81 and near/south of I-90)
where mid-level lapse rates top 7.5-8C/km. This corresponds well
with the SPC Slight (Level 2 of 5) severe weather risk for today.

Back to the uncertainty, still some high-res models which show the
low clouds breaking up/clearing through portions of the Missouri
River Valley by mid-late afternoon as the warm front lifts north,
while others stand firm on the warm front remaining farther south
and the low clouds persisting into this evening. Those that show the
potential clearing would warm enough to break the surface-based
capping inversion, with 0-1km shear of 30-40kt and LCL heights below
2kft supporting a risk of tornadic supercells. Again, this would
largely be focused near the surface boundary/clearing line, with
storms likely becoming elevated with a reduced tornadic threat as
the move north of the boundary.

Potential severe window looks to be relatively short, perhaps
beginning as early as 3-4pm in the Missouri River Valley, and
exiting our eastern CWA by 8-9pm this evening as the wave slides
east. Thereafter, expect coverage of showers/storms to gradually
wane through the overnight hours. Given the expected quick-moving
storms, think any threat of overland flash flooding is low. However,
storms may contain rainfall rates in excess of an inch per hour so
localized ponding in low-lying/poor drainage areas or urban areas
prone to flooding may see brief periods of standing water.

SATURDAY: This could end up being a relatively nice day, certainly
the nicer day of the weekend, as brief mid-upper level ridging keeps
much of the CWA dry through the day. Low-level thermal boundary will
likely be lingering southwest-northeast somewhere in the CWA though,
with consensus pointing to near to southeast of the IA/MN Highway 60
corridor. This will separate widespread cloudiness & cooler temps to
the northwest from at least partial sunshine and near normal temps
southeast.

SATURDAY NIGHT/SUNDAY: A second potent mid-upper level trough
swings northeast across the region during this period, though a
little less stacked than the system today. Greatest uncertainty
in this period is where the low level boundary will be located,
along with the exact track of the mid-upper level trough which
still has some variance among the models. Higher confidence
that much of the forecast area will again see rain at times
later Saturday night-Sunday, with much lower confidence in
potential for any strong-severe storms which may occur near/east
of the aforementioned surface boundary. Timing also differs
from today in that the system reaches our area earlier in the
day, so not working with max diurnal heating. Nevertheless,
still see a period of strong shear ahead of the wave from late
Saturday night into Sunday afternoon, so cannot rule out
isolated strong to severe storms across our eastern counties.

Combining both of these systems together, we have high (>80%)
probabilities of seeing widespread rainfall amounts exceeding an
inch by Monday morning. The greater potential for 2 inches or
more remains focused across northwest Iowa and nearby areas,
where periods of deeper convection are more likely with each of
the systems.

MONDAY-THURSDAY: Mid-upper level flow pattern turns a bit more
zonal after the Sunday wave exits, but indications of one or
more stronger waves sliding across the northern Plains through
early-mid week which could bring at least scattered rain chances
at times. Temperatures return to near or slightly above normal
for the transition to May with highs back into the 60s to at
least lower 70s. May have to monitor temps toward the end of
this week, though, as latest GFS/ECMWF bring a shot of colder
air southward behind one of the stronger waves in the latter
half of the week. Wide variance in solutions on this, though,
with better than a 20F spread between the NBM 10th and 90th
percentiles for high temperatures on Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1227 PM CDT Fri Apr 26 2024

Showers and storms are expanding in coverage early this
afternoon, with strong to severe storms possible into the
evening hours. Large hail is the main threat between 26.20z and
27.02z. Expect locally heavy rainfall, which may further reduce
visibility. Storms are most likely this afternoon and evening,
although an isolated rumble of thunder is possible into the
overnight hours.

MVFR/IFR and lower conditions continue through much of the
period as low pressure keeps stratus and precipitation in the
area. There may be some breaks or brief improvements to lower
end VFR conditions, but confidence is too low for that much of
an improvement.

Breezy southeasterly winds continue this afternoon and into the
evening, with gusts near 30 knots (stronger possible in storms).
Otherwise, winds will shift through the period as the low
pressure swings across the forecast area, becoming northwesterly
by Saturday morning. Winds tonight through tomorrow morning may
gust around 20 knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...SG
Hazardous weather outlook, Apr 26, 5:14 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Fri Apr 26 2024

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-271015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Bon Homme-
Yankton-Union-
514 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Ongoing rain and scattered thunderstorms early this morning will
diminish in coverage by mid morning. These storms will not be severe,
but locally heavy rainfall is possible early this morning.

Additional storms will develop mid to late afternoon, and move
northeast across the area through this evening. Strong to severe
storms are possible. The greatest threat would be large hail up to
golf ball size, perhaps up to 2 inch in diameter with the strongest
storms. A few storms may also be capable of producing damaging wind
gusts or tornadoes, with this threat more likely limited to areas
south of US Highway 18, and especially toward the US Highway 20
corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of showers and thunderstorms is expected Saturday night
and Sunday. While there is more uncertainty regarding how storms will
evolve during this period, there is a Level 1 of 5 risk for a few
strong to severe storms in portions of northwest Iowa late Saturday
night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 PM and 9 PM CDT today.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-271015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
514 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Ongoing rain and a few thunderstorms early this morning will
diminish in coverage through mid-late morning. Severe weather is
not expected.

Additional showers and scattered thunderstorms will develop this
afternoon into tonight. The probability for severe weather is low,
however isolated stronger storms during the late afternoon or early
evening may produce hail up to quarter size. Brief heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of rain with a few thunderstorms will move across the
area Saturday night and Sunday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:20 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.